Help with Lab tests - first timer

I think your forum is extremely helpful and am learning everyday. Have Hashimotos for 20 years and taking Leveothyroxine at around 100 mcgs once a day for most of time but last couple of years been not so good and doctor put meds up to 150 mcgs, then 125 and now I take 125 for 5 days and 100 for 2 days. Had 4 set of bloods taken in 2015 and latest have shown the following - but I am not sure I accept what the doctor says is ~"normal and acceptable results". Can you help:

Following were read to me over phone - will get full print out tomorrow

T3 - 4,55 pmo/L [was 4.05 in Feb 15]

T4 - 13.9 pmol/L [was 18.5 in Feb 15 and 15.3 in Nov 15]

TSH - 0.34 mU/L [was 0.02 in Feb 15, 0.59 in Nov 15]

Serum ferritin = 29 ug/L [was 92 in Feb 15]

I waited till after blood test to take meds and also was tested for Vit B & D but waiting for those results till see printout.

Have phone appointment with Doctor on Thursday [7th] so it would be great if I have some thoughts to be armed with!!!

BTW My doctors told me there was no relation with Thyroid conditons and diet!!

11 Replies

oldestnewest
  • I think you might need an increase in your levo. They are apt to keep us on too low a dose in order to keep the TSH in a range. Our TSH should be around 1 or below whilst on treatment and some of us it need suppressed but doctors are unaware of this phenomenon. The main thing if on thyroid hormones is the answer to the question 'How do you feel?' if the answer is 'fine or good' we are on a optimum dose. If the answer is the opposite we need an increase.

    We have to read and learn and ask questions so that we eventually can get better. Of course, we do need a decent dose of thyroid hormones and before the blood test and levothyroxine were introduced the usual dose was between 200 and 400mcg of NDT. Quite a few of the doctors who practiced in the 60's have said that we get too low a dose.

  • I would say you cannot accept what you have been told that these levels are acceptable.

    What has happened to your ferritin? It is very low and a dramatic drop it appears.

    Did he reduce your dosage of levo when he saw that your TSH was .02? That is their usual excuse but NO reason to reduce your dose unless you feel over medicated.

    Tell him the TSH test is a pituitary test and has little bearing after on replacement hormone. Your FT3 and FT4 are too low to be adequate. If you are gaining weight, that may be the reason.

    Your ferritin is important in order to convert your T4 to T3 and you have to bring that up. You may need iron supplements.

  • Welcome to the forum, Irishbutterfly1.

    They are normal and acceptable results if you feel well but if you are symptomatic I think there is plenty of scope to increase dose to raise FT4 and FT3. I think your FT4 was better on the higher dose in Feb 15, but FT3 is better now. If by 'normal and acceptable' your GP means s/he wants TSH in range you'll have to negotiate hard for a dose increase as it will lower your TSH. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email louise.warvill@thyroiduk.org.uk if you'd like a copy of the Pulse article to show your GP.

    Ferritin must be almost rock bottom. I'd supplement iron with 500mg-1,000mg vitamin C to raise ferritin >100. Iron must be taken 4 hours away from Levothyroxine.

    There is a connection between gluten and autoimmune thyroid disease (Hashimoto's).

    chriskresser.com/the-gluten...

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you so much for this. Am trying to take all this in. For 19 years I just took meds and on the whole felt ok. Also I am taking 10mg Amitriptyline nightly as have arthritis in lower back and have trouble sleeping because of pain. I sleep like a baby and even when no pain I often have 1-3 hours sleep due to insomnia. Do you think this interferes with my thyroid meds.

  • Irishbutterfly1, It will reduce interference (if there is any) if you take Levothyroxine 4 hours away from Amitriptyline.

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • thank you. I take the amitrip at night but appreciate your reply

  • thank you - extremely useful. I have been feeling so unusually knocked out so it must be the iron deficiency. I am talking to the doctor tomorrow so I hope I get somewhere. Annoyingly I had asked for a Vit B test but it didnt appear on the result. This has happened before!!!

  • Did you tell him which vit B? Because there are several, and I doubt he would test them all. The usual ones to ask for are B12 and folate (B9). B12 is the most important.

  • Thank you. Will make sure he does those.

  • thank you very useful

  • thank you very useful

You may also like...